Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 243, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 10, 2009, 9:33 PM CDT for Sumter County, Alabama. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2009, 9:33 PM CDT (02:33 UTC)
- Expired
- May 10, 2009, 10:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Sumter County, AL
The radar
The Jackson/Brandon,MS radar (KDGX), 155 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 10:25 PM CDT | HAIL 0.25 | Cuba, AL | PEA SIZE HAIL IN CUBA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 7:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 2.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1666 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1226 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 7.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 110233
SVRBMX
ALC119-110330-
/O.NEW.KBMX.SV.W.0243.090511T0233Z-090511T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
933 PM CDT SUN MAY 10 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN SUMTER COUNTY IN WEST CENTRAL ALABAMA...
THIS INCLUDES THE CITIES OF...YORK...LIVINGSTON...CUBA...
* UNTIL 1030 PM CDT
* AT 929 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 21 MILES WEST OF CUBA TO TO 33 MILES SOUTHWEST OF
KINTERBISH...MOVING EAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CUBA BY 1005 PM CDT...
KINTERBISH BY 1010 PM CDT...
YORK AND 6 MILES SOUTH OF BOYD BY 1015 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF DAMAGING WINDS ACROSS EAST MISSISSIPPI.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR SOUTHWESTERN ALABAMA.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3238 8842 3256 8841 3264 8840 3265 8839
3264 8810 3231 8810 3232 8841 3231 8843
3233 8843
TIME...MOT...LOC 0230Z 270DEG 28KT 3254 8870 3229 8863
3207 8875
$$
581 follow-up statement
000
WWUS54 KBMX 110256
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
956 PM CDT SUN MAY 10 2009
ALC119-110330-
/O.CON.KBMX.SV.W.0243.000000T0000Z-090511T0330Z/
SUMTER AL-
956 PM CDT SUN MAY 10 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHWESTERN SUMTER COUNTY...
AT 953 PM CDT...NWS DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES
WEST OF CUBA TO 12 MILES SOUTHWEST OF KINTERBISH...MOVING EAST
AT 30 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
I 20 WELCOME CENTER AT CUBA BY 1005 PM CDT...
CUBA BY 1010 PM CDT...
PAYNEVILLE...WARD AND KINTERBISH BY 1015 PM CDT...
BOYD AND YORK BY 1020 PM CDT...
BELLAMY...THE UNIVERSITY OF WEST ALABAMA AND LIVINGSTON BY 1030 PM
CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR SOUTHWESTERN ALABAMA.
&&
LAT...LON 3232 8841 3233 8843 3238 8842 3256 8840
3264 8839 3265 8839 3264 8810 3231 8810
TIME...MOT...LOC 0254Z 269DEG 27KT 3256 8854 3232 8845
3219 8850
$$
58What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 8:15 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 10, 8:15 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 815 PM CDT SUN MAY 10 2009 .UPDATE...FOR TONIGHT WEATHER AND DISCUSSION. && .DISCUSSION... NEXT WAVE OF SHOWERS AND THUNDERSTORMS BEGINNING TO WORK INTO THE WESTERN PORTIONS OF THE AREA. THE THUNDERSTORMS ARE HOLDING TOGETHER ACROSS THE EASTERN MISSISSIPPI AND WILL SKIRT THE SOUTHWESTERN PORTIONS OF CENTRAL ALABAMA. A SEVERE THUNDERSTORM HAS BEEN ISSUED UNTIL 1 AM FOR THE SOUTHWESTERN COUNTIES OF CENTRAL ALABAMA. MAIN THREAT BEING WIND AND HAIL...ESPECIALLY WITH THE LEADING CELL THAT HAS BEEN BOWING OUT BASED ON LAST RADAR IMAGES. WENT AHEAD AND UPDATED FORECAST FOR THE SEVERE THREAT AND ADJUSTED POPS ACROSS THE SOUTHWEST. OVERALL MOVEMENT OF THE COMPLEX WILL BE TO THE EAST SOUTHEAST OVER THE NEXT FEW HOURS. UPDATES HAVE BEEN SENT. && .AVIATION...00Z TAF DISCUSSION. AT THE MOMENT...ALL CONVECTION HAS DISSIPATED OR MOVED OUT OF CENTRAL ALABAMA. ANOTHER ROUND OF STORMS OVER CENTRAL MISSISSIPPI WAS TRACKING EASTWARD AND COULD REACH WEST ALABAMA BY 02Z. THIS ACTIVITY WILL LIKELY STAY SOUTH OF I-20 AND CONFIDENCE IS LOW THAT IT WILL REACH AS FAR EAST AS MGM OR TOI. VFR CONDS EXPECTED THRU 08Z...THEN CIGS MVFR CIGS WILL LIKELY DEVELOP NEAR COOL FRONT...WITH LCL IFR CIGS. THE COOL FRONT WAS LOCATED JUST NORTH OF BIRMINGHAM. THIS FRONT WILL SLIDE SLOWLY SOUTHWARD OVERNIGHT AND BE FOCUS FOR CONVECTIVE DEVELOPMENT STARTING ARND 15Z. 58/ROSE && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 10, 5:27 PM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 527 PM CDT SUN MAY 10 2009 ALZ011>015-017>050-111200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 527 PM CDT SUN MAY 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. STRONG THUNDERSTORMS ARE POSSIBLE UNTIL MIDNIGHT FOR AREAS SOUTH OF I-20. THE MAIN THREATS ARE WIND GUSTS TO 45 MPH AND LOCALLY HEAVY RAINFALL. SEE THE FLOOD WARNINGS AND STATEMENTS FOR INFORMATION ON CONTINUED RIVER FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG THUNDERSTORMS ARE POSSIBLE AREAWIDE ON MONDAY WITH THE MAIN THREATS OF GUSTY WINDS AND LOCALLY HEAVY RAINFALL. MONDAY WILL ALSO BRING A CONTINUED CHANCE OF FLOODING ACROSS ALL OF CENTRAL ALABAMA. ANY AREAS THAT RECEIVE RAINFALL FOR A PROLONGED PERIOD OF TIME WILL RUN THE RISK OF LOCALIZED FLOODING. AFTER A TRANSITION DAY ON TUESDAY...WEDNESDAY AND THURSDAY COULD BRING THE CHANCE OF STRONG THUNDERSTORMS BACK TO CENTRAL ALABAMA. THERE IS STILL A QUESTION OF TIMING AND STRENGTH BOTH DAYS SO LOOK TO FUTURE FORECASTS FOR UPDATES ON THUNDERSTORMS IN YOUR AREA. RIVER FLOODING IS EXPECTED TO CONTINUE THROUGH THE WEEKEND...SEE RIVER FLOOD STATEMENTS FOR MORE DETAILED INFORMATION. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 10, 3:37 PM CDT, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 337 PM CDT SUN MAY 10 2009 ALZ037-038-045>048-102145- BULLOCK-CHAMBERS-LEE-MACON-RUSSELL-TALLAPOOSA- 337 PM CDT SUN MAY 10 2009 ...SIGNIFICANT WEATHER ALERT FOR BULLOCK...CHAMBERS...LEE...MACON... RUSSELL AND TALLAPOOSA COUNTIES UNTIL 445 PM CDT... AT 337 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OPELIKA TO SHORTER...OR ALONG A LINE EXTENDING FROM OPELIKA TO MILSTEAD...MOVING EAST AT 20 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... FRANKLIN. MOUNT JEFFERSON. TUSKEGEE. MOTON FIELD MUNICIPAL AIRPORT. TUSKEGEE NATIONAL FOREST. BEANS MILL. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Local storm report, May 10, 3:48 PM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
348 PM CDT SUN MAY 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 7 NE OPELIKA 32.73N 85.29W
05/10/2009 LEE AL EMERGENCY MNGR
4 TREES DOWN ALONG COUNTY ROAD 266.
&&
ARMLocal storm report, May 10, 3:51 PM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
351 PM CDT SUN MAY 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL 2 SW FAIRFAX 32.78N 85.21W
05/10/2009 E0.75 INCH CHAMBERS AL EMERGENCY MNGR
PENNY SIZE HAIL REPORTED NEAR FAIRFAX ON HIGHWAY 29 AND
BEN BROWN ROAD.
&&
ARMLocal storm report, May 10, 4:01 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
401 PM CDT SUN MAY 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM TSTM WND DMG VALLEY 32.82N 85.18W
05/10/2009 CHAMBERS AL EMERGENCY MNGR
MULTIPLE UPROOTED AND SNAPPED PINE TREES ON COUNTY ROAD
271 IN VALLEY.
&&
ARMSpecial weather statement, May 10, 4:51 PM CDT, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 451 PM CDT SUN MAY 10 2009 ALZ046-050-102245- BARBOUR-BULLOCK- 451 PM CDT SUN MAY 10 2009 ...SIGNIFICANT WEATHER ALERT FOR BARBOUR AND BULLOCK COUNTIES UNTIL 545 PM CDT... AT 450 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR COMER...OR 8 MILES SOUTHEAST OF MIDWAY...MOVING EAST AT 30 MPH. PEA SIZE HAIL...WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... COMER. BATESVILLE. HAWKINSVILLE. LAKEPOINT RESORT STATE PARK. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Local storm report, May 10, 6:31 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
631 PM CDT SUN MAY 10 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 5 N BOOTH 32.58N 86.57W
05/10/2009 E0.25 INCH AUTAUGA AL EMERGENCY MNGR
PEA SIZE HAIL REPORTED ALONG COUNTY ROAD 40...JUST 5
MILES NORTH OF BOOTH.
0230 PM HAIL JACKSONS GAP 32.88N 85.82W
05/10/2009 E0.25 INCH TALLAPOOSA AL EMERGENCY MNGR
PEA SIZE HAIL REPORTED IN JACKSONS GAP.
0328 PM HAIL STURKIE 32.80N 85.47W
05/10/2009 E0.75 INCH CHAMBERS AL TRAINED SPOTTER
PENNY SIZE HAIL ALONG WITH AN ESTIMATED 60 MPH WIND GUST
IN THE CITY OF STURKIE.
0335 PM TSTM WND DMG 7 NE OPELIKA 32.73N 85.29W
05/10/2009 LEE AL EMERGENCY MNGR
4 TREES DOWN ALONG COUNTY ROAD 266.
0338 PM TSTM WND DMG VALLEY 32.82N 85.18W
05/10/2009 CHAMBERS AL EMERGENCY MNGR
MULTIPLE UPROOTED AND SNAPPED PINE TREES ON COUNTY ROAD
271 IN VALLEY.
0341 PM HAIL 2 SW FAIRFAX 32.78N 85.21W
05/10/2009 E0.75 INCH CHAMBERS AL EMERGENCY MNGR
PENNY SIZE HAIL REPORTED NEAR FAIRFAX ON HIGHWAY 29 AND
BEN BROWN ROAD.
&&
MROSEThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 10:28 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 32 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.